Almost a third of our lives is spent asleep; with regular sleep needed to maintain a healthy body. However with age sleep often becomes disturbed and can result in insomnia. A common treatment for this, particularly in the elderly, is the prescription of hypnotics. Studies into the negative effects of hypnotics in the elderly have produced mixed results, with some saying it is linked to increased mortality and others not. Yves Dauvilliers from the University of Montpellier, France, and colleagues sought to clarify this link, in light of an array of potentially confounding factors, in over 6,500 French citizens aged over 65 years. Dauvilliers explains more about the results of their study published in BMC Medicine, addressing the strength of these latest findings and their implications.
How did you first become interested in studying sleep medicine?
I have been interested in sleep medicine since 1995 and am currently professor of neurology and physiology, and head of the sleep laboratory at the University of Montpellier, France. Sleep is a fundamental neurobiological behaviour and vital for normal brain function. Changes in the sleep-wake cycle occur with the ageing process, with increased sleep disturbances being potential risk factors for mental health neurodegenerative, cardiovascular disorders, and death.
Why are hypnotic drugs prescribed to elderly patients?
The high prevalence of insomnia in the older adult population is often due to associated age-related medical and psychosocial comorbidities and the frequent use of medications. Hypnotics are indicated for treating insomnia symptoms, including those associated with anxiety and depression.
What led you to investigate the link between hypnotics and mortality risk in your study?
Several studies have suggested an association between hypnotics consumption and all-cause mortality in the elderly. However several methodological issues may contribute to this result as well, including the design of the study (retrospective or prospective), the duration of follow-up (between 2.5 and 20 years), the heterogeneity in sample size and age range, the type and duration of hypnotic prescription, and the lack of control for psychiatric and sleep disorders (prescription/indication biases).
What were the main findings of your study?
When controlling for a large range of potential confounders, the risk of mortality was not significantly associated with hypnotic use in elderly population regardless of the type and duration of hypnotics.
Why do you think your results differ from those in previous studies showing that hypnotics increase mortality risk?
Our study examined associations between hypnotic intake and risk of excess mortality (all-causes and specific causes) over a 12 year period in a large elderly cohort, taking into account a wide range of potential confounding factors. As in several previous studies, we observed significant associations between hypnotic use, notably benzodiazepines, and mortality. However, these associations became non-significant after adjustment for all potential confounding factors, notably depression.
What are the implications of your findings for the treatment of elderly patients with sleep disorders?
Our findings suggest that the use of hypnotics is not independently associated with an increased risk of mortality in the elderly. However the chronic use of hypnotic drugs needs to be limited, particularly in the elderly and in the case of benzodiazepines, as it may be associated with risk of addiction and insomnia rebound after withdrawal, psychomotor impairment and cognitive problems, falls and hip fractures, sleep apnea syndrome, daytime sleepiness, and car accidents.
How should your findings be extended in future studies?
In the absence of large, time-consuming, and costly randomized controlled trials and given that experimental animals are probably not the most relevant to address this complex question, we think that well-designed prospective studies in the general population that are controlled for indication bias are a realistic and reasonable way to address this question.
BMC Medicine 2013, 11:212
Go to article >>